Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

Nodal and other properties of the second eigenfunction of the Laplacian in the plane


Author: Richard L. Liboff
Journal: Quart. Appl. Math. 63 (2005), 673-679
MSC (2000): Primary 65Nxx, 35Jxx
Published electronically: August 3, 2005
MathSciNet review: 2187925
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Rules are established for the intersection of nodals at a boundary in the plane relevant to the second eigenfunction of the Laplacian. Employing these results together with regularity theorems related to odd reflection of solutions of the Helmholtz equation, as well as a variation of C.S. Lin's analysis, the following theorem is revisited: The nodal curve of the second eigenstate of the Laplacian for bounded convex domains in the plane, with Dirichlet boundary conditions, is a simple curve that intersects the boundary in two distinct points. Application is made to the regular convex polygons with $ C_{n}, n \geq 2$, symmetry and to convex billiards with smooth boundaries.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 65Nxx, 35Jxx

Retrieve articles in all journals with MSC (2000): 65Nxx, 35Jxx


Additional Information

Richard L. Liboff
Affiliation: Schools of Electrical Engineering and Applied Physics, and Center for Applied Math, Cornell University, Ithaca, New York 14853-5401
Email: richaard@ece.cornell.edu

DOI: http://dx.doi.org/10.1090/S0033-569X-05-00975-3
PII: S 0033-569X(05)00975-3
Received by editor(s): January 11, 2005
Received by editor(s) in revised form: February 24, 2005
Published electronically: August 3, 2005
Additional Notes: Fruitful discussions on these topics with my colleagues Alfred Schatz, Bradley Minch, Mason Porter and Sidney Leibovich are gratefully acknowledged. I am particularly indebted to Lawrence Payne for sharing his expertise with me in this study.
Article copyright: © Copyright 2005 Brown University



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website